Ketamine is often legally used as an anesthetic in both humans and animals. However, because it can make a person feel relaxed and can cause hallucinations or the sensation of being outside one’s body, it is also used to get high. Ketamine is commonly given out at parties, raves, and clubs. Nonetheless, people can overdose on ketamine, and the drug becomes more dangerous when taken with other substances.
Causes Of Ketamine Overdose
- Blocking receptors for glutamate, a chemical that stimulates the brain
- Increasing the levels of norepinephrine, dopamine, and serotonin in the brain
- Blocking sodium and potassium channels in the brain that allow brain cells to activate and communicate with each other
Ketamine Overdose Symptoms
When someone starts to overdose on ketamine, it may be hard to distinguish the drug’s expected effects from an overdose. Therefore, it is important to know the common effects of ketamine. When someone takes ketamine, the hallucinogenic effects often start within a few minutes and last for up to 60 minutes. However, the exact effects may depend on the dose taken. Some of the first symptoms to take effect include:
- Symptoms of Ketamine Use
Rapid eye movements
During overdose, these symptoms may worsen. An overdose can occur regardless of how the person has taken ketamine. However, symptoms may be linked to too-rapid use of ketamine or mixing ketamine with other drugs. These symptoms include:
- Symptoms of Ketamine Overdose
Blood pressure changes
Heart rate changes
Risks Of Ketamine Overdose
Although a ketamine overdose itself is rarely lethal, it can be very dangerous when used with other substances. The risk of overdose from ketamine can increase when more than one substance is used. This occurs because multi-substance use can cause the drugs to have an additive effect in the body. This is often the case as one study showed that among people who regularly take ketamine:
- Almost 90% had used alcohol in the past 30 days
- Nearly 81% had used cannabis in the past 30 days
- Close to 45% had taken heroin in the past 30 days
- Around 40% had taken cocaine or crack in the past 30 days
However, even when used alone, ketamine can be dangerous. A major risk of ketamine overdose is medical complications. These can include:
- Rhabdomyolysis, a condition where muscles are damaged and their contents are released into the blood
- Ongoing psychiatric disturbances, like problems with memory, concentration, sleep, and mood
- Chronic ulcerative cystitis, a condition where ulcers painfully inflame the bladder
Avoiding An Overdose
The best way to avoid a ketamine overdose is to not take ketamine. However, if someone is going to take ketamine, it is best to encourage them to not use other drugs along with it. This is especially true for other substances that can slow breathing like:
Treatment for Ketamine Overdose
If someone starts to overdose on ketamine, it is important to seek emergency medical attention right away. An overdose can be very dangerous, especially if the person took ketamine with other substances. A doctor will often perform additional tests on the person like:
- Blood tests to see if the person is overdosing on any other substances
- A heart test to rule out complications from ketamine overdose like heart problems
- Urine tests to make sure the person is not having a complication from ketamine overdose like rhabdomyolysis
- A brain scan to rule out any trauma or hemorrhage, because people taking ketamine are at higher risk of accidents
In most cases, ketamine overdose does not require specific treatment. However, medications can manage specific overdose symptoms like blood pressure changes. It is important for doctors to monitor the person who is overdosing because complications like breathing problems and heart problems can be serious. In many cases, patients who overdosed on ketamine can go home a few hours after their symptoms improve. However, someone who has overdosed on ketamine may need additional treatment for an addiction. In this case, an addiction recovery center may be able to help.
If you or someone you love is struggling with ketamine use, we can help. Contact our trained professionals at The Recovery Village Palm Beach at Baptist Health to learn how we can help you live a ketamine-free life. Don’t wait; call us today.
Lankenau, Stephen E; et al. “Prevalence and Patterns of Prescription Drug Misuse among Young Ketamine Injectors.” Journal of Drug Issues, 2007. Accessed November 9, 2019.
U.S. Department of Justice, Drug Enforcement Administration. “Drugs of Abuse.” 2017. Accessed November 9, 2019.
Orhurhu, Vwaire J.; Claus, Lauren E.; Cohen, Steven P. “Ketamine Toxicity.” StatPearls, April 11, 2019. Accessed November 9, 2019.
Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.